Abstract

In the present contribution, three means of measuring the geometrical and topological complexity of photons’ paths in random media are proposed. This is realized by investigating the behavior of the average crossing number, the mean writhe, and the minimal crossing number of photons’ paths generated by Monte Carlo (MC) simulations, for different sets of optical parameters. It is observed that the complexity of the photons’ paths increases for increasing light source/detector spacing, and that highly “knotted” paths are formed. Due to the particular rules utilized to generate the MC photons’ paths, the present results may have an interest not only for the biomedical optics community, but also from a pure mathematical point of view.

© 2019 Optical Society of America

Full Article  |  PDF Article
More Like This
Singular knot bundle in light

Danica Sugic and Mark R. Dennis
J. Opt. Soc. Am. A 35(12) 1987-1999 (2018)

Perturbation theory for diffuse light transport in complex biological tissues

Martin R. Ostermeyer and Steven L. Jacques
J. Opt. Soc. Am. A 14(1) 255-261 (1997)

Influence of path length on remote optical sensing of properties of biological tissue

Ralph Nossal, R. F. Bonner, and G. H. Weiss
Appl. Opt. 28(12) 2238-2244 (1989)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (10)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (2)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription